Alert archive / North Dakota / Special Weather Statements in 2016

Special Weather Statement, NWS Bismarck, ND

September 7, 2016Dickey County, North Dakota

NWS Bismarck, ND issued this special weather statement at Sep 7, 2016, 4:39 PM CDT for Dickey County, North Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2016, 4:39 PM CDT (21:39 UTC)
Expired
Sep 7, 2016, 5:30 PM CDT
In force
51 min
Issued by
NWS Bismarck, ND

County Dickey County, ND

The radar

The Aberdeen radar (KABR), 64 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2016-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2016-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1126 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

302 
WWUS83 KBIS 072139
SPSBIS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
439 PM CDT WED SEP 7 2016
 
NDZ051-072230-
DICKEY ND-
439 PM CDT WED SEP 7 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DICKEY COUNTY UNTIL
530 PM CDT...

AT 439 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FORBES...OR 8 MILES SOUTHWEST OF ELLENDALE...MOVING NORTHEAST AT 35
MPH.

HALF INCH HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ELLENDALE...FULLERTON...LUDDEN AND GUELPH. 

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4594 9877 4609 9881 4625 9817 4594 9801
TIME...MOT...LOC 2139Z 246DEG 29KT 4595 9870 

$$

VINING

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Sep 7, 3:44 PM CDT, 55 minutes earlier.

Area forecast discussion, Sep 7, 3:44 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
344 PM CDT WED SEP 7 2016

.SHORT TERM...(This evening through Thursday)
Issued at 258 PM CDT Wed Sep 7 2016

Current surface analysis places low over northwest into north
central South Dakota...with trough/boundary extended north into
western North Dakota. Upper level analysis places trough pushing
through western North Dakota with strong vort max lifting ahead of
the main trough. Storms have quieted down over western North
Dakota, while strong storms remain further to the east.

For the rest of this afternoon into this evening...strong storms
will continue to push to the east. Over the James River Valley
into portions of south central North Dakota instability will
continue to increase to around 1-1.5 KJ/KG in an area of strong
deep layer shear. With strong large scale ascent in place due to
the aforementioned trough, storms will continue to develop and
push east through the afternoon, with possibly a few lingering
into the evening. Main threat at this point appears to be strong
wind gusts as a large bowing line continues to push east into the
James River Valley, though a few large hail reports will not be
out of the question. With some convection ahead of this with
increasing low level shear/helicity, a brief tornado or two cannot
be ruled out. Storms should push quickly to the east with only a
few lingering into the early evening hours.

On Thursday...quiet weather will start out the day before a short
wave sliding through broad cyclonic flow pushes into the area,
bringing shower and thunderstorm chances to much of the area.
Severe weather is not expected, though some small hail will not be
out of the question with weak instability expected to develop in
the afternoon.

.LONG TERM...(Thursday night through Wednesday)
Issued at 258 PM CDT Wed Sep 7 2016

Unsettled weather continues through Friday as parade of short
waves continue to slide through broad cyclonic flow...bringing continued
shower/thunderstorm chances to many parts of the area. Ridge
builds in for Saturday into Sunday bringing dry conditions and
milder temperatures. An unsettled pattern re-develops to start the
upcoming week bringing a few shower chances and cooler
temperatures. Models are hinting at a stronger cool front sagging
into the area Monday into Tuesday, bringing notably cooler
temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1234 PM CDT Wed Sep 7 2016

Numerous to widespread showers and thunderstorms over western ND
will move east into central ND at KMOT and KBIS from 18z-21z...and
at KJMS from around 20z-24z this afternoon. MVFR/IFR conditions
in and around thunderstorms are expected. A few storms could be
strong to severe with large hail and damaging winds, especially
across south central North Dakota.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...JJS
LONG TERM...JJS
AVIATION...JV
Hazardous weather outlook, Sep 7, 3:27 PM CDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
327 PM CDT WED SEP 7 2016

NDZ001>005-009>013-017>023-025-031>035-040>045-082030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
327 PM CDT WED SEP 7 2016 /227 PM MDT WED SEP 7 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
MOVE EAST THROUGH THE AREA. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

OCCASIONAL CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ036-037-046>048-050-051-082030-
KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
327 PM CDT WED SEP 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD THUNDERSTORMS WILL CONTINUE TO MOVE EAST THROUGH THE
AREA THIS AFTERNOON...WITH SOME POSSIBLY BECOMING SEVERE. DAMAGING
WINDS AND LARGE HAIL ARE THE PRIMARY THREATS...THOUGH A TORNADO
OR TWO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

OCCASIONAL CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Local storm report, Sep 7, 1:54 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
154 PM CDT WED SEP 7 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND GST     7 NW CARSON             46.49N 101.67W
09/07/2016  E60 MPH          GRANT              ND   PUBLIC

            TREE BRANCHES ONE HALF INCH IN DIAMETER WERE
            BLOWN OFF TREES. .

&&

KS
Special weather statement, Sep 7, 2:27 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
227 PM CDT WED SEP 7 2016

NDZ048-051-072000-
DICKEY ND-LA MOURE ND-
227 PM CDT WED SEP 7 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN DICKEY AND
EASTERN LAMOURE COUNTIES UNTIL 300 PM CDT...

AT 227 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM MARION TO 6 MILES SOUTHWEST OF VERONA TO 7
MILES WEST OF LUDDEN. MOVEMENT WAS EAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
OAKES...ELLENDALE...LAMOURE...MARION...ADRIAN...VERONA...FULLERTON...
DICKEY...LUDDEN...GRAND RAPIDS...BERLIN...GUELPH AND GLOVER.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4594 9860 4624 9848 4663 9864 4663 9804
      4629 9804 4628 9801 4624 9800 4593 9801
TIME...MOT...LOC 1927Z 253DEG 31KT 4662 9829 4628 9815 4598 9828

VINING
Local storm report, Sep 7, 2:52 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
252 PM CDT WED SEP 7 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             STERLING                46.82N 100.29W
09/07/2016  E1.00 INCH       BURLEIGH           ND   PUBLIC

            .

&&

ZH
Local storm report, Sep 7, 2:55 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
255 PM CDT WED SEP 7 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND GST     1 ENE STERLING          46.82N 100.27W
09/07/2016  E60 MPH          BURLEIGH           ND   PUBLIC

            .

&&

NWS BISMARCK ND
IRIS SYSTEM
Special weather statement, Sep 7, 4:15 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
415 PM CDT WED SEP 7 2016

NDZ025-037-048-072200-
STUTSMAN ND-LA MOURE ND-FOSTER ND-
415 PM CDT WED SEP 7 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT STUTSMAN...NORTHWESTERN
LAMOURE AND SOUTHEASTERN FOSTER COUNTIES UNTIL 500 PM CDT...

AT 415 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 5 MILES SOUTHWEST OF BORDULAC TO 5 MILES WEST
OF BUCHANAN TO 6 MILES WEST OF STREETER. MOVEMENT WAS EAST AT 40 MPH.

HALF INCH HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...GACKLE...WIMBLEDON...STREETER...KENSAL...YPSILANTI...
BUCHANAN...SPIRITWOOD LAKE...MONTPELIER...CLEVELAND...BORDULAC...
SPIRITWOOD...PINGREE...COURTENAY...ELDRIDGE...SYDNEY...WINDSOR...
EDMUNDS...MELVILLE AND ALFRED.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4661 9856 4660 9863 4660 9904 4663 9904
      4663 9945 4674 9945 4707 9903 4737 9915
      4746 9850 4733 9850 4733 9847 4671 9844
TIME...MOT...LOC 2115Z 263DEG 36KT 4731 9903 4708 9894 4665 9948

VINING
Special weather statement, Sep 7, 4:39 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
439 PM CDT WED SEP 7 2016

NDZ051-072230-
DICKEY ND-
439 PM CDT WED SEP 7 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DICKEY COUNTY UNTIL
530 PM CDT...

AT 439 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FORBES...OR 8 MILES SOUTHWEST OF ELLENDALE...MOVING NORTHEAST AT 35
MPH.

HALF INCH HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ELLENDALE...FULLERTON...LUDDEN AND GUELPH.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4594 9877 4609 9881 4625 9817 4594 9801
TIME...MOT...LOC 2139Z 246DEG 29KT 4595 9870

VINING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 8:42 AM CDTSpecial Weather StatementBISDivide33 min
Sep 7, 9:50 AM CDTSpecial Weather StatementBISBurke25 min
Sep 7, 11:19 AM CDTSpecial Weather StatementBISAdams, Hettinger41 min
Sep 7, 12:03 PM CDTSpecial Weather StatementBISGrant57 min
Sep 7, 12:44 PM CDTSevere Thunderstorm WarningBISGrant, Morton61 min
Sep 7, 1:01 PM CDTSpecial Weather StatementBISDickey, LaMoure44 min
Sep 7, 1:34 PM CDTSpecial Weather StatementBISBurleigh56 min
Sep 7, 1:42 PM CDTSpecial Weather StatementBISDickey, LaMoure48 min
Sep 7, 2:27 PM CDTSpecial Weather StatementBISDickey, LaMoure33 min
Sep 7, 2:27 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder63 min
Sep 7, 3:16 PM CDTSevere Thunderstorm WarningBISKidder, Stutsman59 min
Sep 7, 4:15 PM CDTSpecial Weather StatementBISStutsman45 min
Sep 7, 5:29 PM CDTSpecial Weather StatementBISDickey31 min

Nearby

Special Weather Statements in North Dakota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.